Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Lypodystrophy -- should I change meds and what to?
Jun 20, 2005

Dear Sirs, I am currently taking Lamivudine Stavudine and Sustiva with Septrin, and have noticed facial wastage, having had discussions with friends who have experienced this, the general consensus seems to be that Stavudine is the cause! I was initially on AZT but became anaemic and have been on this combination for almost 5 years. I would appreciate any advice you are able to give as I am soon to see my consultant and would appreciate having as much information as possible as he does not appear to know much about the side effects

Response from Dr. Wohl

It is true, stavudine is most associated with wasting of facial fat. However, if there are no other options, you may be stuck.

You could try the AZT again with close follow-up (check blood counts every week for a month). If your immune system is stronger you may not have such a bad reaction this time.

If tenofovir or abacavir is available you could switch the stavudine to one of these. Studies show that such a switch will at least stop the progression of the fat wasting and maybe increase limb (and maybe facial) fat slowly.

Good luck

DW



Previous
Switching Combivir to Truvad
Next
hiv test

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement